Iowa, 2004

Flash Flood in Iowa, June 21, 2004

June 21, 2004 · NWS DVN · 1 event in 1 county or zone

82 inches between 0600 and 0745 LST. This combined with moderate rainfall over the Walnut Creek headwaters and wet anticedent conditions resulted in localized flash flooding on Walnut Creek downstream of where Pioneer Creek runs into Walnut Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$4,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Localized heavy rain of 3 plus inches fell in the headwaters of Pioneer Creek southwest of Olin, Iowa with Mechanicsville, Iowa reporting 2.82 inches between 0600 and 0745 LST. This combined with moderate rainfall over the Walnut Creek headwaters and wet anticedent conditions resulted in localized flash flooding on Walnut Creek downstream of where Pioneer Creek runs into Walnut Creek. Two county gravel roads were unindated with high water; 35th street between 160th and 145th Avenues had over a foot of water over it while 42nd Street had 8 to 10 inches of water over it between 160th Avenue and the Olin, Iowa city limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT MON JUN 21 2004

.SYNOPSIS...
WEAK SURFACE EASTERN NEBRASKA LOW PRODUCING SHOWERS AND THUNDERSTORMS
WITH EASTERN EDGE NOW INTO CENTRAL IOWA...MAINLY ALONG A LOBE ON
850MB FRONT AHEAD OF MAIN SHIELD.  PRESSURE FALLS SUPPORT UPPER AIR
OF THIS PRECIPITATION MOVING ACROSS AREA THIS MORNING.  WIDESPREAD
CLOUDS TO STAY OVER REGION INTO MID AFTERNOON SUPPORTING LOWER HIGH
TEMPS MOST AREAS IN LOW TO MID 70S.  WEDGE OF 60-65 DEWPOINTS IN SW
IOWA SUPPORTING MODERATE AMOUNTS OF PRECIPITATION DESPITE WEAK
FORCING. LIMITED INSTABILITY SUGGEST MARGINAL STORMS WITH MAINLY
SHOWERS.    ..NICHOLS..

.SHORT TERM...(TODAY AND TONIGHT) MAINLY USE NOWCAST TOOLS TODAY (SEE
ABOVE DISCUSSION) FOR CATEGORICAL POPS EXCEPT FAR SOUTH AND NORTH
WITH MAINLY ONE QUARTER TO ONE HALF INCH AMOUNTS.  88D DISTANCE TIME
TOOL SUPPORT MAIN RAIN SHIELD TO PASS MOST FORECAST AREA BETWEEN 11-
17Z (6-12 AM). ETA REASONABLE FOR SOME WIDELY SCATTERED SHOWERS OR A
STRAY STORM ALONG FRONT PASSING NEAR DINNER HOUR WITH SOME DIABATIC
HEATING.  WITH CLOUDS...MAINLY ON LOW SIDE OF GUIDANCE BLEND WITH
POSSIBLE AREAS EAST OF MISSISSIPPI RIVER/HIGHWAY 61 TO BE AS MUCH AS
5 DEGREE BELOW BLEND IF KEEP CLOUDS.  CLEARING TO MOVE ACROSS THIS
EVENING ON MODERATE NW WINDS SUPPORTING LOWS NEAR BLEND NW AND JUST
ABOVE SOUTH WHERE CLOUDS HANG IN LONGER.    ..NICHOLS..

&&

LONGER TERM...(TUESDAY THROUGH SUNDAY) WELL ADVERTISED BROAD
CYCLONIC FLOW CONTINUES TO GET IMPLANTED ACRS THE MIDWEST ON TUE...
SETTING THE STAGE FOR CONTINUED SEASONABLY COOL WX REGIME WITH
OCCASIONAL SPOKES OF ENERGY GETTING FUNNELED THROUGH THIS FLOW FOR
REST OF THE WEEK AS WESTERN CONUS BLOCKING PATTERN HOLDS FIRM. SFC
RIDGE AXIS WILL LOOK TO PROGRESS ACRS THE CWA ON TUE FOR A PARTLY TO
MOSTLY SUNNY/FAIR WX DAY. LOOKING AT EXTENT OF PROGGED GLANCING BLOW
OF H85 COLD POOL AND MIXING...ONGOING HIGHS OF LOW TO MID 70S STILL
LOOK ON TARGET TAKING INTO ACCOUNT SOME INSOLATION. SHORT RANGE
MODELS(ESPECIALLY GFS) SUGGEST INITIAL WEAK WAVE ROTATING DOWN ACRS
THE AREA AS EARLY AS TUE NIGHT...BUT BETTER EXTRAPOLATION OF MORE
SIGNIFICANT UPPER LEVEL WAVE AND ASSOCIATED SFC REFLECTION LOW/FRONT
TO SKIRT ACRS AND JUST TO THE NORTH OF THE AREA WED AFTERNOON.
DEEPENING RETURN FLOW IN THE LOW TO MID LEVELS TO INCREASE THERMAL
PARAMETERS...INSTABILITY AND THTA-E FEED ACRS THE AREA AHEAD OF
CLIPPER TYPE SYSTEM ENOUGH TO POSSIBLY FUEL A FEW SEVERE
THUNDERSTORMS(MAINLY HAILERS) WED AFTERNOON. OF MORE INTEREST
THOUGH...IS SHORT RANGE MODEL HANDLING OF PIVOTING STRONG WAVE AROUND
JAMES BAY REGION VORTEX AND PLUNGING DOWN ACRS THE UPPER MS RVR
VALLEY LATER WED NIGHT INTO TUE. BOTH THE ETA AND GFS PROG A
UNSEASONABLY STRONG 30+ VALUE VORT MAX TO ROTATE DOWN ACRS MN/WI/
NORTHERN IA AND INDUCING INTENSE CVA/POS OMEGAS JUST TO THE NORTH OF
THE CWA WED NIGHT. WILL BE INTERESTING TO SEE HOW FOLLOWING MODEL
RUNS HANDLE THIS FEATURE...BUT FOR NOW WILL KEEP PRECIP CHANCES GOING
INTO THU WITH SECONDARY BUT POTENTIAL STRONGER SFC WAVE AND FROPA.
FOLLOWING REINFORCING COOL SHOT AND RIDGE AXIS TO FOLLOW THU WAVE
PASSAGE FOR END OF WEEK...WHICH NOW LOOKS DRY FOR FRI AND SAT. BUT
WITH CONTINUING NORTHWEST FLOW PATTERN OVER THE WESTERN GRT LKS...
UPPER COOL POOL AND VORT SPOKES...WOULD NOT RULE OUT DIURNAL/
AFTERNOON INSTABILITY SHOWERS FRI OR SAT AFTERNOON...BUT BEST CHANCES
SHOULD BE OFF TO THE NORTHEAST OVER WI.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Jun 21, 4:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT MON JUN 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
510 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHING EAST ACROSS THE AREA TODAY WILL PRODUCE SHOWERS
AND SOME THUNDERSTORMS...WITH THE BULK OF THE ACTIVITY OCCURRING
THROUGH MIDDAY. NO SEVERE STORMS ARE EXPECTED AND IT APPEARS THAT
GENERAL RAINFALL AMOUNTS WILL RANGE FROM A QUARTER...TO A HALF INCH
OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AS
ANOTHER FRONTAL SYSTEM SKIRTS ACROSS THE UPPER MIDWEST. EARLY
INDICATIONS SUGGEST THERE MAY BE ENOUGH WARMING AND BUILDING
INSTABILITY ON WEDNESDAY AHEAD OF THE FRONT...TO ALLOW SOME STORMS
TO BECOME STRONG ENOUGH TO PRODUCE HAIL. AN EVEN STRONGER UPPER LEVEL
DISTURBANCE WILL LOOK TO ROTATE DOWN ACROSS THE REGION WEDNESDAY
NIGHT INTO THURSDAY FOR A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING
THIS DEVELOPING STORM SYSTEM FOR THE MIDDLE PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY OR TONIGHT.

12

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
June 21, 8:00 AM CST to 1:00 PM CST
Where
Jones County, 2 mi WSW of Olin
Measured
3
Property damage
$12,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416467.